Texas, 2021

Heavy Snow in Texas, January 10, 2021

January 10, 2021 · NWS FWD · 22 events in 22 counties and zones

A Heavy Snow event, triggered by a large upper level low, unfolded across mainly the southern half of FWD CWA. The highest snowfall totals accumulated along and south of Interstate 20 and west of Interstate 35.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A Heavy Snow event, triggered by a large upper level low, unfolded across mainly the southern half of FWD CWA. The highest snowfall totals accumulated along and south of Interstate 20 and west of Interstate 35. A band of 8-9 of snow fell in an area from Stephenville to Mosheim. The highest snowfall total of 9 inches was reported in Mosheim (far southern Bosque County). A secondary band of 6-8 inches of snow also fell from Hearne to Palestine. Throughout the event, temperatures largely remained in the lower 30s. Thus, the impacts were very minimal from this snow event. Some travel impacts due to snow-covered roads, some downed tree branches, and downed power lines causing some power issues were the extent of impacts due to the snow. In addition, schools and government buildings/businesses did close for at least a day in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 10, 5:19 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 10, 5:19 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
519 AM CST Sun Jan 10 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Current Radar and surface observations show and extensive area of
mainly light snow extending across West Texas into the Concho
Valley and portions of Central Texas. A brief mix of rain and snow
is likely as it moves into the western portion of the CWA before
transitioning to all snow. This trend is consistent with the
current forecast.

Ahead of the snow area, some light radar returns were noted
across much of the forecast area but not much precipitation was
reaching the ground. However, the lower levels of the atmosphere
were beginning to saturate, reflected in the lowering cloud bases.
The combination of increasing large scale lift, cooling aloft and
moistening/cooling low levels will result in an increase in the
snow area and intensity through the morning hours, especially
across Central Texas. The current forecast appears to be right on
track and we see no reason to make any significant changes. We
will however add Henderson County and Anderson County to the
Winter Storm Warning and also add Van Zandt County to the Winter
Weather Advisory where snowfall totals are expected to be
slightly higher than previously thought as per high resolution
model output.

(See previous discussion below for more details)

79

Previous Discussion:
/Through Sunday night/

Our highly anticipated low pressure system has finally entered
the Lone Star State late this evening, bringing some light snow
to southwest Texas. Some light rain has also developed across
South and Central Texas this evening due to increasing isentropic
ascent. The only changes necessary to the overnight period of the
forecast will be to add some low rain chances to the Central
Texas counties. This precipitation will fall as liquid rain and
surface temperatures will remain above freezing so we do not
anticipate any freezing/frozen precipitation across our Central
Texas counties through at least 4 AM. As we head toward sunrise,
the light rain across Central Texas should begin to mix with
light snow as the column begins to cool due to dynamic and
evaporative processes.

We are gaining more confidence in our forecast for Sunday as most
of the high resolution model solutions are in decent agreement.
Of course there is still considerable variability in the forecast
snow amounts and this is understandable based on the complexity
of factors that go into these model outputs. What the models do
tell us is that the locations that are most likely to see
accumulating snow are within our current Winter Storm Warning and
that lesser amounts are likely north and and northeast of the
Warning. Therefore, we will leave the current Warning, Advisory
and Watch configured the same for this update and also leave the
timing and amounts largely unchanged.

One thing to keep in mind is that this is a very dynamic and cold
system for Texas and many of the high res models continue to
indicate a convective element, therefore, it is very possible
that some isolated areas could see higher totals and impacts than
the majority of the area. Unfortunately, it is very difficult if
not impossible to predict these areas with any accuracy even 12
hours into the future.

Another factor that is uncertain is exactly what the near surface
temperatures will be since it is difficult to quantify exactly
how much evaporative cooling will occur. We anticipate that most
locations will remain above freezing through the day Sunday, but
locations that see heavier snow bands may see more wetbulbing and
colder temperatures. In addition, the rate at which the snow
could fall may result in slushy accumulations on roadways, even
with temperatures above freezing.

Much of the precipitation should decrease or end Sunday evening
with the departing upper low, however, it still appears that some
wrap around light snow will be likely, mainly north of the I-20
corridor. These areas may actually receive the most snow in this
second wave and it actually may cause more impacts since
temperatures will be below freezing. This is why we will run the
Warnings/Advisories through 6 AM Monday.

79

&&

.LONG TERM... /Issued 319 AM CST Sun Jan 10 2021/
/Monday Onward/

A cold start to the week is expected across North and Central
Texas as the upper low responsible for the weekend weather exits
the region. Morning low temperatures are expected to range from
the low 20s to low 30s, but should warm into the low 40s by
Monday afternoon. Effective radiational cooling will result in the
coldest night of the week, with low temperatures tumbling into
the 20s region wide Monday night. There is also a potential for
freezing fog development across portions of the Big Country and
Central Texas overnight due to saturated soils from recent
precipitation, clear skies, and light winds.

Another cool and rain-free day is expected on Tuesday with high
temperatures a few degrees warmer as surface winds become
southwesterly. Similar to Monday night, radiational cooling will
allow lows to dip below freezing once again. The warming trend
will continue through Thursday, with highs warming into the 60s
Thursday afternoon.

An upper level trough moving into the northern US will send a
dry cold front across the region late Thursday night into Friday.
The coldest air is expected to remain well north and east of our
region, so temperatures on Friday and Saturday will still remain
slightly above-normal in the upper 50s and low 60s. Another
approaching upper level system may result in increasing rain
chances to end the weekend.

Garcia

&&

.AVIATION... /NEW/
/12Z TAFs/

...See Short Term discussion above for the meteorological
explanation of the conditions described below...

Ceilings have been steadily lowering across the region through the
morning as anticipated but have remained VFR. We expect ceilings
to lower below 3000 ft as the precipitation moves in from the
west, likely between 14Z and 16Z. A rain/snow mix will be the
initial precipitation type but a transition to all light snow is
more likely between 17Z and 18Z. Ceilings at this time should
also fall below 1000 ft along with some visibility restrictions
between 2 and 4 miles. These IFR conditions will likely linger
through the night, but the light snow should come to an end during
the evening in Waco and between 06Z and 09Z at the Metroplex TAF
sites.

A north to northeast wind will continue between 6 to 11 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    36  32  46  29  52 /  90  30   0   0   0
Waco                34  26  43  25  49 / 100  40   0   0   0
Paris               38  31  45  28  51 /  40  40   0   0   0
Denton              36  33  47  24  54 /  80  30   0   0   0
McKinney            37  33  46  27  52 /  70  30   0   0   0
Dallas              37  31  46  30  54 /  90  40   0   0   0
Terrell             36  30  45  26  51 /  90  50   0   0   0
Corsicana           35  30  44  29  51 / 100  50   0   0   0
Temple              33  26  42  24  49 / 100  40   0   0   0
Mineral Wells       35  26  44  23  52 /  90  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Monday for TXZ115>117-
129>133-135-141>148-156>162-174-175.

Winter Weather Advisory until 6 AM CST Monday for TXZ100>103-
118>122-134.

&&
Hazardous weather outlook, Jan 10, 3:22 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
322 AM CST Sun Jan 10 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
322 AM CST Sun Jan 10 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Heavy snow will be possible beginning shortly before sunrise this
morning along and west of HWY 281. The heavy snow will move eastward
through the day, mainly south of I-20. A Winter Storm Warning is in
effect starting 6 AM Sunday through 6 AM Monday for areas south of I-
20. Along the I-20 corridor from Fort Worth eastward, snowfall
totals of up to 2 inches will be possible. A Winter Weather Advisory
has been issued for this area.

The highest snow totals are expected to remain across western
portions of Central Texas. 4-6 inches of snow are expected, with
isolated amounts of up to 8 inches. The heavy snow may cause
hazardous travel conditions. Any liquid on the roads will likely
freeze tonight, leading to additional slick spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heavy snow. Local standard time, as filed.

Heavy Snow, Comanche

When
January 10, 5:30 AM CST to 8:15 PM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Snowfall totals averaged 4-7 inches across the county.

Heavy Snow, Eastland

When
January 10, 5:30 AM CST to 8:15 PM CST
Where
Eastland forecast zone
Reported by
Public
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Snowfall totals averaged 6-8 inches across the county.

Heavy Snow, Lampasas

When
January 10, 6:00 AM CST to 3:15 PM CST
Where
Lampasas forecast zone
Reported by
Public
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Snowfall totals ranged from 2-4 inches across the county with the highest totals in the eastern half of the county.

Heavy Snow, Mills

When
January 10, 6:00 AM CST to 4:30 PM CST
Where
Mills forecast zone
Reported by
Public
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Snowfall totals ranged from 2-4 inches across the county with the highest totals in the north and northeastern parts of the county.

Heavy Snow, Hamilton

When
January 10, 6:00 AM CST to 6:30 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-8 inches across the county.

Heavy Snow, Erath

When
January 10, 6:00 AM CST to 8:30 PM CST
Where
Erath forecast zone
Reported by
Public
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Snowfall totals averaged 5-8 inches across the county.

Heavy Snow, Stephens

When
January 10, 6:30 AM CST to 9:00 PM CST
Where
Stephens forecast zone
Reported by
Public
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-5 inches across the county.

Heavy Snow, Palo Pinto

When
January 10, 6:30 AM CST to 10:30 PM CST
Where
Palo Pinto forecast zone
Reported by
Law Enforcement
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Snowfall totals averaged 3-5 inches across the county with the highest totals in the southern portions of the county.

Heavy Snow, Coryell

When
January 10, 7:00 AM CST to 4:15 PM CST
Where
Coryell forecast zone
Reported by
Public
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 4 inches in the southern part of the county to nearly 8 inches of snow in the northern part of the county.

Heavy Snow, Bosque

When
January 10, 7:00 AM CST to 9:30 PM CST
Where
Bosque forecast zone
Reported by
Trained Spotter
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5-9 inches across the county. The highest reported total of 9 inches was the highest for the event and was reported in Mosheim in the far southern corner of the county.

Heavy Snow, Bell

When
January 10, 7:45 AM CST to 4:45 PM CST
Where
Bell forecast zone
Reported by
Public
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

An average of 4 inches of snow was reported across the county.

Heavy Snow, McLennan

When
January 10, 8:00 AM CST to 7:00 PM CST
Where
McLennan forecast zone
Reported by
Public
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

An average of 4-7 inches of snow was reported across the county; however, the far western corner of the county may have received nearly 9 of snow.

Heavy Snow, Hill

When
January 10, 8:00 AM CST to 9:45 PM CST
Where
Hill forecast zone
Reported by
Public
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

An average of 4-6 inches of snow was reported across the county with the highest totals in the western portions of the county.

Heavy Snow, Hood

When
January 10, 8:30 AM CST to 10:00 PM CST
Where
Hood forecast zone
Reported by
Public
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Snowfall totals ranged from 3-7 inches across the county.

Heavy Snow, Somervell

When
January 10, 8:30 AM CST to 9:30 PM CST
Where
Somervell forecast zone
Reported by
Law Enforcement
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Snowfall totals ranged from 3-7 inches across the county.

Heavy Snow, Limestone

When
January 10, 9:15 AM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
Trained Spotter
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

An average of 3-5 inches of snow was reported across the county.

Heavy Snow, Milam

When
January 10, 9:30 AM CST to 5:00 PM CST
Where
Milam forecast zone
Reported by
Public
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

An average of 4-7 inches of snow was reported across the county.

Heavy Snow, Falls

When
January 10, 9:30 AM CST to 6:00 PM CST
Where
Falls forecast zone
Reported by
Public
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

An average of 4-5 inches of snow was reported across the county.

Heavy Snow, Robertson

When
January 10, 10:30 AM CST to 5:00 PM CST
Where
Robertson forecast zone
Reported by
Public
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

An average of 5-7 inches of snow was reported across the county.

Heavy Snow, Anderson

When
January 10, 11:00 AM CST to 8:30 PM CST
Where
Anderson forecast zone
Reported by
Social Media
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

An average of 3-6 inches of snow was reported across the county.

Heavy Snow, Leon

When
January 10, 11:30 AM CST to 7:00 PM CST
Where
Leon forecast zone
Reported by
Public
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

An average of 5-7 inches of snow was reported across the county.

Heavy Snow, Henderson

When
January 10, 12:00 PM CST to 8:30 PM CST
Where
Henderson forecast zone
Reported by
Social Media
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

An average of 3-5 inches of snow was reported across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937021, 937025, 937016, 937017, 937018, 937022, 937026, 937027, 937015, 937019, 937014, 937013, 937020, 937023, 937024, 936986, 937004, 937012, 936988, 936984, 936987, 936985.